New Mexico, 2008

Hail and Damaging Winds in New Mexico, May 5 to 7, 2008

May 5 to 7, 2008 · NWS ABQ · 18 events in 5 counties and zones

The first outbreak of severe weather occurred across eastern New Mexico on the afternoon and evening of the 5th. A storm system churning off the northern Baja California coast was able to draw significant low level moisture from the Gulf of Mexico into the state on the 5th, helping trigger the outbreak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The first outbreak of severe weather occurred across eastern New Mexico on the afternoon and evening of the 5th. A storm system churning off the northern Baja California coast was able to draw significant low level moisture from the Gulf of Mexico into the state on the 5th, helping trigger the outbreak. Isolated storms became severe shortly after noon on the 5th and continued past 800 pm in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 5, 9:45 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, May 5, 9:45 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1045 AM MDT MON MAY 5 2008

.UPDATE...UPPED POPS IN THE EAST CENTRAL AND SOUTHEAST AS WELL AS
PUSHED SLIGHT CHANCES A BIT WESTWARD FOR THIS AFTERNOON AND EARLY
EVENING. LOW LEVEL MOISTURE CONTINUES TO SPREAD
WEST/NORTHWEST...WITH A WHOPPING PW OF 0.60 AT EPZ THIS MORNING.
HAVE ADDED DRY T TO SOME OF THE WEST CENTRAL/SOUTHWEST ZONES AS WELL
AS RIO GRANDE VALLEY...BUT EXPECT MAY BE MORE CONFINED TO HIGHER
TERRAIN. SLIGHT RISK SEVERE HAS BEEN BACKED A BIT WESTWARD AS
WELL...AND IF MUCH CONVECTION GETS GOING THIS AFTERNOON...WE MAY BE
LOOKING FORWARD TO AN EAST WIND AT KABQ LATER ON.

&&

.PREV DISCUSSION 300 AM MDT MON MAY 5 2008...
THUNDERSTORM CHANCES ONCE AGAIN THE MAIN CHALLENGE.

LOW LEVEL MOISTURE HAS SURGED NORTHWARD ACROSS ERN NM OVERNIGHT AND
STRATUS HAS FORMED IN THESE AREAS.  50 DEGREE DEW POINTS ARE AS FAR
NORTH AS THE NORTHEAST PLAINS.  WV IMAGERY AND RUC ANALYSIS SHOW 80
KNOT JET MAX FROM SW-EC NM AHEAD OF UPPER LOW SPINNING OFF THE
CALIFORNIA COAST.  WITH DAYTIME HEATING...STRATUS SHOULD EVENTUALLY
BURN OFF AND ATMOSPHERE WILL DESTABILIZE.  LOW CLOUDS COULD FEND OFF
CONVECTION TIL LATE IN THE DAY IN MOST ERN AREAS BUT DIFFERENTIAL
HEATING NEAR WRN EDGE OF CLOUDS OVER HIGH PLAINS COULD BE
INITIALIZATION POINT BY EARLY AFTERNOON.  BY EARLY EVENING...CAPES
OVER 1000 J/KG COINCIDENT WITH MODERATE SHEAR OVER FAR ERN PLAINS.
THIS COULD COMBINE WITH IMPETUS FROM JET MAX TO PRODUCE SEVERE
THUNDERSTORMS...IN GOOD AGREEMENT WITH SPC DAY ONE SLGT RISK NEAR
ERN BORDER.

FARTHER WEST...MOISTURE COLUMN MUCH DRIER AT LOW LEVELS BUT IT NOW
APPEARS THAT THERE MAY BE JUST ENOUGH MID LEVEL MOISTURE COUPLED
WITH LIFT IN DIFLUENT AREA ALOFT FOR AN ISOLATED DRY STORM ALONG
CENTRAL MOUNTAIN CHAIN AND AS FAR WEST AS NW MOUNTAINS.  AS THE LOW
EJECTS OUT OF THE BAJA TUESDAY...THUNDERSTORMS APPEAR MORE LIKELY
OVER THE WESTERN MOUNTAINS.  THESE WILL AGAIN BE OF THE DRY VARIETY
WITH SURFACE DEW POINTS IN THE TEENS AND 700 MB DEW POINT
DEPRESSIONS NEAR 20C.

THERE ARE SIGNIFICANT DIFFERENCES BETWEEN THE NAM AND GFS IN REGARD
TO LOW LEVEL WIND DIRECTION AND MOISTURE FIELDS TUESDAY. WILL
COMPROMISE AND LEAVE IN SMALL POPS OVER THE ERN PLAINS BUT KEEP A
THUNDER FREE AREA OVER CENTRAL AREAS.  HOWEVER...THIS AREA MAY ALSO
GET IN ON THE ACT BY TUESDAY EVENING AS LOW CONTINUES ITS ADVANCE
INTO NM.  THESE CENTRAL AREAS...PARTICULARLY EAST OF THE CENTRAL
MOUNTAINS AND SOUTH OF I 40...ARE MOST LIKELY TO SEE CRITICAL FIRE
WEATHER CONDITIONS AS PORTION OF 40-55 KNOT WINDS AT 500 MB MIX TO
THE SURFACE. WILL ISSUE FIRE WEATHER WATCH FOR THIS AREA.

LOW MOVES ACROSS THE STATE WEDNESDAY WITH LINGERING SHOWERS AND
STORMS FAVORING NORTHERN AREAS.  CRITICAL FIRE WEATHER CONDITIONS
AGAIN MOST LIKELY ACROSS THE SOUTH AS NW WINDS KICK IN ON BACK SIDE
OF LOW.

REST OF FORECAST PERIOD FINDS NEW MEXICO UNDER MODERATE WEST TO EAST
FLOW ALOFT WITH MAIN WEATHER SYSTEMS PASSING TO THE NORTH. THE
NORTHEAST WILL BE SUSCEPTIBLE TO BACK DOOR COLD FRONTS BEHIND THESE
SYSTEMS...KD

&&

.AVIATION...
EASTERN PLAINS AND EASTERN SLOPES OF THE CENTRAL MOUNTAINS WILL SEE
LOW LEVEL STRATUS CLOUDS PREVAILING THROUGH THE EARLY MORNING HOURS
CREATING MVFR CEILINGS. THIS WILL INCLUDE TAF SITES OF
KLVS...KTCC...AND KROW. ISOLATED SHOWERS AND THUNDERSTORMS MAY
DEVELOP OVER THE EASTERN HALF OF THE STATE AND INTO THE NORTHWESTERN
MOUNTAINS BY AFTERNOON. GUSTY WINDS WILL BE THE PRIMARY HAZARD WITH
STRONGEST STORMS NEAR THE TX BORDER...52

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  80  44  76  43 /   0   0  10  10
GALLUP..........................  77  37  68  36 /   0   0  10  10
GRANTS..........................  77  36  71  37 /   0   0  10  10
GLENWOOD........................  82  41  79  40 /   5   5  10  10
CHAMA...........................  69  33  63  31 /  10  10  10  20
LOS ALAMOS......................  78  43  76  41 /  10  10   5  10
RED RIVER.......................  65  31  60  31 /  10  10  10  20
TAOS............................  74  37  69  37 /  10  10  10  10
SANTA FE........................  76  42  71  40 /   5   5   5  10
SANTA FE AIRPORT................  78  43  73  42 /   5   5   5  10
ESPANOLA........................  80  39  74  41 /   5   5   5  10
ALBUQUERQUE HEIGHTS.............  81  52  76  49 /   5   5   5  10
ALBUQUERQUE VALLEY..............  83  47  78  45 /   5   5   5  10
ALBUQUERQUE FOOTHILLS...........  79  50  75  46 /   0   0   5  10
ALBUQUERQUE WEST MESA...........  80  46  76  44 /   0   0   5  10
SOCORRO.........................  83  49  79  47 /   5   5   5  10
SANDIA PARK/CEDAR CREST.........  76  47  73  41 /   5   5   5  10
MORIARTY/ESTANCIA...............  80  44  75  43 /   5   5   5  10
CARRIZOZO.......................  78  48  76  45 /   5   5   5  10
RUIDOSO.........................  72  46  71  42 /  10  10   5  10
RATON...........................  76  41  75  40 /  10  10   5  20
LAS VEGAS.......................  74  42  72  41 /  10  10   5  10
ROY.............................  76  47  78  45 /  10  10   5  20
CLAYTON.........................  78  53  81  50 /  20  20  10  20
SANTA ROSA......................  80  51  83  49 /  10  10   5  10
TUCUMCARI.......................  82  57  85  53 /  20  20  10  20
FORT SUMNER.....................  81  55  85  52 /  10  10  10  10
CLOVIS..........................  80  57  84  53 /  30  30  10  30
PORTALES........................  80  57  84  53 /  30  30  10  30
ROSWELL.........................  83  57  85  54 /  10  10  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
FOR THE FOLLOWING ZONES...NMZ107-108.

&&

19/52
Hazardous weather outlook, May 5, 5:00 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON MAY 5 2008

NMZ001>021-026-061200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING ACROSS THE FAR EASTERN PLAINS. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE IN THE DAY
TUESDAY NEAR THE EASTERN BORDER.

A FIRE WEATHER WATCH IS IN EFFECT FOR THE SANDIA AND MANZANO
MOUNTAINS AND CENTRAL HIGHLANDS WHERE CRITICAL FIRE WEATHER
CONDITIONS DUE TO STRONG WINDS AND LOW HUMIDITIES ARE FORECAST.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS
EVENING IN PORTIONS OF THE EASTERN PLAINS...PRIMARILY IN
UNION...QUAY...CURRY...ROOSEVELT AND CHAVES COUNTIES.

19

In the hours before

Special weather statement, May 5, 11:10 AM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1210 PM MDT MON MAY 5 2008

NMZ011-051845-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
1210 PM MDT MON MAY 5 2008

...STRONG THUNDERSTORM MOVING INTO SOUTH CENTRAL TORRANCE COUNTY...

AT 1206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR GRAN QUIVIRA. MOVEMENT WAS
NORTHEAST AT 19 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GRAN QUIVIRA...RURAL
SOUTH CENTRAL TORRANCE COUNTY AND RURAL EAST CENTRAL SOCORRO COUNTY.

GUYER

The radar

The Albuquerque radar (KABX), 120 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Socorro

When
May 5, 11:15 AM MST
Where
Socorro County, 10.35 mi NNW of Claunch
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.260, -106.090

Hail, Lincoln

When
May 5, 1:39 PM MST
Where
Lincoln County, 1.15 mi E of Hondo
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
33.380, -105.250

Hail, Lincoln

When
May 5, 2:55 PM MST
Where
Lincoln County, 12 mi E of Picacho
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.350, -104.942

Hail, Lincoln

When
May 5, 2:59 PM MST
Where
Lincoln County, 6.4 mi ENE of Riverside
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
33.370, -104.950

Hail, Chaves

When
May 5, 3:09 PM MST
Where
Chaves County, 17.32 mi W of Roswell
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.370, -104.820

Hail, Chaves

When
May 5, 4:10 PM MST
Where
Chaves County, 8.41 mi NW of Poe
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
33.530, -104.580

Hail, Chaves

When
May 5, 4:14 PM MST
Where
Chaves County, 5 mi N of Roswell
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
33.452, -104.520

Hail, Chaves

When
May 5, 4:15 PM MST
Where
Chaves County, 3.5 mi N of Roswell
Measured
2.75 in hail
Reported by
Public
Coordinates
33.430, -104.530

Hail, San Miguel

When
May 5, 4:15 PM MST
Where
San Miguel County, 12 mi ENE of Bell Ranch
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.596, -103.903

Hail, Chaves

When
May 5, 4:17 PM MST
Where
Chaves County, 9.74 mi NW of Roswell
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
33.470, -104.650

Hail, Chaves

When
May 5, 4:35 PM MST
Where
Chaves County, 6.95 mi ESE of Flying H Ranch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.980, -105.010

Hail, Chaves

When
May 5, 5:58 PM MST
Where
Chaves County, 1.5 mi NNW of Roswell
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
33.400, -104.530

Hail, Chaves

When
May 5, 6:04 PM MST
Where
Chaves County, 5.81 mi W of Roswell
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
33.370, -104.620

Hail, Roosevelt

When
May 5, 6:36 PM MST
Where
Roosevelt County, 3.54 mi SW of Elida
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.900, -103.700

Thunderstorm Wind, Roosevelt

When
May 5, 7:15 PM MST
Where
Roosevelt County, 7.51 mi E of Milnesand
Measured
52 kt (60 mph) estimated gust
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
33.640, -103.200

Sixteen foot in diameter water tanks knocked over.

Thunderstorm Wind, Roosevelt

When
May 5, 7:19 PM MST
Where
Roosevelt County, 0.9 mi NW of Milnesand
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.640, -103.340

Hail, Roosevelt

When
May 5, 7:28 PM MST
Where
Roosevelt County, 0.9 mi NW of Milnesand
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.640, -103.340

Hail, Roosevelt

When
May 7, 1:01 AM MST
Where
Roosevelt County, 6.5 mi SSW of Floyd
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.140, -103.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86180, 86181, 86182, 86183, 86184, 86185, 86186, 86187, 86188, 86189, 86190, 86191, 86192, 86193, 86196, 86197, 86194, 86195.